Ovarian toxicity may derive from acute vascular insult caused by chemotherapy in patients with breast cancer, according to an article published online in the journal The Oncologist.
Participants in this study included 20 patients (median age of 34 ± 5.24 years) diagnosed with localized breast cancer. Transvaginal ultrasound was used to evaluate the patients prior to initiation of chemotherapy, immediately following treatment completion, and at 6 and 12 months post-treatment.
Using resistance index and pulsatility index, the authors concluded that ovarian blood flow was significantly reduced immediately following chemotherapy treatment (P=0.01). Patients younger than 35 years significantly regained ovarian vasculature after 6 and 12 months post-treatment, compared with patients older than 35 years (P<0.05).
Furthermore, all patients experienced a significant drop in anti-Müllerian hormone (AMH) levels following treatment (P=0.04). At 12 months, 50% of patients resumed menses.
Results indicated that chemotherapy-induced ovarian toxicity may result from acute vascular insult caused by treatment.
The authors noted that ovarian vasculature impairment was diminished in patients who underwent a trastuzumab-based treatment, although results were not statistically significant (P=0.068).
The study suggests future research work to further understand and characterize patterns of chemotherapy-induced vascular toxicity for specific organs.
We previously described how chemotherapy-induced ovarian toxicity may result from acute vascular insult, demonstrated by decreased ovarian blood flow and diminished post-treatment AMH levels. In this study, we reported the continuous prospective evaluation of ovarian function in that cohort.